Maine, 2008Flood in Maine, April 29 to 30, 2008
April 29 to 30, 2008 · NWS CAR · 1 event in 1 county or zone
A combination of heavy rains and the melting of a record snowpack led to flooding along the Big Black River. The flooding affected mostly wilderness areas of the North Maine Woods bordering the river.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $727,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of heavy rains and the melting of a record snowpack led to flooding along the Big Black River. The flooding affected mostly wilderness areas of the North Maine Woods bordering the river.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 29, 3:05 AM EST, 9 hours 25 minutes earlier.
Area forecast discussion, Apr 29, 3:05 AM EST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
405 AM EDT TUE APR 29 2008
.SYNOPSIS...
STRONG LOW PRESSURE WILL TRACK NORTH ACROSS THE GULF OF MAINE
TODAY AND THROUGH THE STATE EARLY THIS EVENING. A COOL TROUGH OF
LOW PRESSURE WILL REMAIN OVER THE NORTHEAST AS HIGH PRESSURE
BUILDS SOUTH OF THE REGION INTO THE END OF THE WEEK. MILDER HIGH
PRESSURE MAY BUILD IN OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
STRONG AND MOIST LOW PRESSURE SUPPORTED BY A STRONG NEGATIVELY TILTED
SHORTWAVE LIFTING NORTH OF THE MID ATLANTIC REGION WILL AFFECT THE
AREA TODAY. RAINFALL FROM THE SYSTEM HAS ALREADY GIVEN WELL OVER AN
INCH IN WESTERN AREAS. MOIST SUBTROPICAL INFLOW AND VIGOROUS LIFT
WILL PRODUCE HEAVY RAIN...MIDDAY AND EARLY AFTERNOON DOWNEAST AND LATE
AFTERNOON AND EVENING OVER THE NORTH...AND IS EXPECTED TO PRODUCE
OVER 3 INCHES OF RAIN IN WESTERN AREAS AND CLOSE TO 2 INCHES OVER
THE EAST. SIGNIFICANT SNOW PACK REMAINS ABOVE 1500 FEET IN
NORTHWESTERN FORESTED AREAS AND HEAVY RAIN/SNOW MELT WILL LIKELY
RESULT IN MAJOR HYDROLOGIC CONCERNS (SEE HYDRO SECTION BELOW).
STRONG GRADIENT AHEAD OF THE LOW WILL PRODUCE GUSTY SOUTHEAST
WINDS OVER THE AREAS. THE STRONGEST WINDS ARE LIKELY OVER HIGHER
ELEVATIONS NEAR THE COAST WHERE A WIND ADVISORY REMAINS IN EFFECT.
THE LOW WILL QUICKLY LIFT NORTH THIS EVENING AS DRIER AIR ENDS
PRECIP FROM SOUTH TO NORTH.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
STRONG LOW PRESSURE OVER EASTERN QUEBEC PROVINCE AND ITS ASSOCIATED
OCCLUDED FRONTAL BOUNDARY EXTENDING SOUTHEAST THROUGH NEW BRUNSWICK
WILL CONTINUE TO SLOWLY LIFT NORTHEAST AWAY FROM THE REGION EARLY
IN THE PERIOD. OTHERWISE SURFACE HIGH PRESSURE WILL SLOWLY BUILD
INTO THE REGION BENEATH AN UNSEASONABLY STRONG NORTHWEST TO
SOUTHEAST ORIENTED UPPER TROUGH THROUGH THURSDAY. MOISTURE WILL BE
LIMITED...HOWEVER ENOUGH LOW LEVEL RESIDUAL MOISTURE WILL COMBINE
WITH STEEP LOW/MID LEVEL LAPSE RATES TO PRODUCE A FIELD OF CU/SC
ACROSS MUCH OF THE NORTHERN AND WESTERN PORTION OF THE CWA
WEDNESDAY AND AGAIN THURSDAY. TEMPERATURES WILL AVERAGE BELOW
NORMAL DURING THIS PERIOD.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE LONG RANGE GUIDANCE IS INDICATING THE UPPER TROUGH TO SPLIT
INTO TWO SEPARATE CENTERS...ONE CENTER REMAINING OVER SOUTH CENTRAL
CANADA WHILE THE OTHER CENTER DEVELOPS ALONG THE NORTHERN NEW
ENGLAND COAST LATE IN THE WEEK BEFORE EVENTUALLY SHIFTING EAST
INTO THE WESTERN ATLANTIC DURING THE UPCOMING WEEKEND. THE END
RESULT WILL BE A BUILDING RIDGE ACROSS NORTHERN NEW ENGLAND
SPONSORING A PERIOD OF DRY WEATHER WITH GRADUALLY MODERATING
TEMPERATURES ESPECIALLY DURING THE UPCOMING WEEKEND. THIS UPPER
RIDGE SHOULD REMAIN IN PLACE THROUGH EARLY NEXT WEEK.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
EXPECT LIFR CONDITIONS TODAY IN HEAVY RAIN...AND WIND SHEAR
DUE TO STRONG LLJ THIS AFTERNOON. CONDITIONS WILL IMPROVE TO VFR
DOWNEAST LATER THIS EVENING AND MVFR OVER THE NORTH AS DRIER AIR
MOVES IN LATE TONIGHT. MAINLY VFR CONDITIONS EXPECTED AT ALL TAF
SITES WEDNESDAY THROUGH SATURDAY.
&&
.MARINE...
A GALE WARNING IS IN EFFECT FOR STRONG SOUTH TO SOUTHEAST WINDS
TODAY INTO EARLY THIS EVENING. WINDS WILL DECREASE AND SHIFT TO
WEST TONIGHT FOLLOWING THE LOW OVERNIGHT. SCA CONDITIONS LIKELY
ESPECIALLY WITH SEAS SLOWLY SUBSIDING DURING WEDNESDAY. THEN
HEADLINES ARE NOT EXPECTED WITH WEAK SURFACE GRADIENT IN PLACE
ACROSS THE WATERS THROUGH THE REMAINDER OF THE WEEK.
&&
.HYDROLOGY...
MODEL GUIDANCE INCLUDING THE NAM/GFS AND SREF CONTINUE TO FCST CLOSE
TO 3 INCHES OF RAIN IN WESTERN AREAS AND UP TO 2 INCHES OVER THE
EAST. WITH SIGNIFICANT SNOW PACK IN FORESTED AREAS OVER 1.5K FT
ELEVATION IN THE WEST...RAPID RISES IN RIVERS CAN BE EXPECTED IN
RESPONSE TO TODAYS RAIN/MELTING SNOW WITH THE MOST INTENSE RISES
LIKELY IN ALLAGASH/UPPER ST. JOHN VALLEYS. MANY RIVERS OVER
CENTRAL AND NORTHERN AREAS EXPECTED TO APPROACH OR RISE OVER FLOOD
STAGE BY WEDNESDAY AFTERNOON INCLUDING THE AROOSTOOK...UPPER ST
JOHN AND UPPER PENOBSCOT. AREAL FLOOD WATCH REMAIN IN EFFECT FOR
AROOSTOOK...PENOBSCOT AND PISCATAQUIS COUNTIES. SPECIFIC WARNINGS
WILL LIKELY BE ISSUED LATER TODAY AS WE GET A BETTER FOCUS ON
WHERE HEAVIEST QPF FALLS AND UPDATES ON RIVER FCSTS. INTERESTS
CLOSE TO RIVERS ARE ADVISED TO KEEP ABREAST OF FCST UPDATE.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM THIS AFTERNOON THROUGH THURSDAY EVENING FOR
MEZ001>006-010-011-015-031.
WIND ADVISORY FROM 11 AM THIS MORNING TO MIDNIGHT EDT TONIGHT
FOR MEZ029-030.
MARINE...GALE WARNING FROM 8 AM THIS MORNING TO MIDNIGHT EDT TONIGHT
FOR ANZ050>052.
&&
NEAR TERM...BLOOMER
SHORT TERM...FITZSIMMONS
LONG TERM...FITZSIMMONS
AVIATION...BLOOMER
MARINE...BLOOMER/FITZSIMMONS
HYDROLOGY...BLOOMERHazardous weather outlook, Apr 29, 2:35 AM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
335 AM EDT TUE APR 29 2008
MEZ001>006-010-011-015-031-300745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
335 AM EDT TUE APR 29 2008
...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH THURSDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772. STAY TUNED TO NOAA WEATHER
RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR FOR
FURTHER UPDATES ON THIS WEATHER SITUATION.
MEZ016-017-032-300745-
INTERIOR HANCOCK-CENTRAL WASHINGTON-NORTHERN WASHINGTON-
335 AM EDT TUE APR 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ029-030-300745-
COASTAL HANCOCK-COASTAL WASHINGTON-
335 AM EDT TUE APR 29 2008
...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO
WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER SITUATION.
ANZ050>052-300745-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
335 AM EDT TUE APR 29 2008
...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT EDT
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FITZSIMMONS
Flood, Aroostook
- When
- April 29, 12:30 PM EST to April 30, 11:59 PM EST
- Where
- Aroostook County, 5.38 mi SSW of Saint Pamphile to 11.3 mi SW of Saint Pamphile
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $727,000
- Reported by
- Mesonet
- Coordinates
- 46.850, -69.750
A combination of 2.50 to 3.50 inches of rain and the melting of a record snowpack led to flooding along the Big Black River. The river crested nearly 2 feet above flood stage. The flooding affected mostly wilderness areas of the North Maine Woods bordering the river. The flooding continued into May. The monetary value represents the total damage to public infrastructure across all of Aroostook county.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Maine, April 29 to 30, 2008$1.1 million · 4 events
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$481,000 · 1 event
- Frost and Freeze in Kentucky, April 29, 2008$170,000 · 17 events
- Frost and Freeze in Illinois, April 29, 2008$140,000 · 14 events
- Flood in Maine, April 29 to 30, 2008$192,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$192,000 · 1 event
- Frost and Freeze in Missouri, April 29, 2008$110,000 · 11 events
- Frost and Freeze in Iowa, April 29, 200821 events
- Flood in Vermont, April 29 to 30, 2008$25,000 · 1 event
- Frost and Freeze in New York, April 29 to 30, 200816 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96636.